Hail, Hughes
- When
- May 10, 11:25 AM CST
- Where
- Hughes County, Holdenville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.080, -96.400
A powerful storm system strengthened over the central Plains during the day on Saturday, drawing rich gulf moisture north into eastern Oklahoma. A surface low pressure developed with a trailing cold front that moved quickly through western Oklahoma, and a dry line extending to the east of the cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A powerful storm system strengthened over the central Plains during the day on Saturday, drawing rich gulf moisture north into eastern Oklahoma. A surface low pressure developed with a trailing cold front that moved quickly through western Oklahoma, and a dry line extending to the east of the cold front. Isolated severe thunderstorms developed near Hughes county early in the afternoon, with large hail reported in a few locations. Later in the afternoon, supercells over eastern Oklahoma expanded southwest. One supercell developed over far eastern Atoka county, producing a tornado near Daisy and large hail. Damage was reported with the tornado, but there were no injuries. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 10, 10:37 AM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1137 AM CDT SAT MAY 10 2008
.DISCUSSION...
MODIFIED FORECAST GRIDS TO ACCOUNT FOR FASTER VEERING OF LOW-LEVEL
FLOW AND COLD FRONT SURGE. CURRENT TRENDS SUPPORT ONLY ISOLATED OR
WIDELY SCATTERED THUNDERSTORM ACTIVITY NEAR AND EAST OF
INTERSTATE-35 PORTION OF OUR CWA. MORE WIDESPREAD ACTIVITY WILL
LIKELY OCCUR FARTHER EAST WHERE CAP WILL BE LESS OF AN ISSUE AND
MOISTURE WILL BE PLENTIFUL. WESTERN PORTION OF SLIGHT RISK AREA
WILL BE SHAVED OFF A BIT...WITH AREA NOW NEAR/EAST OF
INTERSTATE-35.
CONSIDERING A WIND ADVISORY FOR LATE AFTERNOON THROUGH THE EVENING
HOURS ACROSS THE NORTHWEST HALF OF OKLAHOMA AS LOW-LEVEL PRESSURE
GRADIENT STRENGTHENS AND COLD AIR ADVECTION KICKS IN BEHIND FRONT
AND S/WV TROF PASSAGE.
&&
.PREV DISCUSSION... /ISSUED 343 AM CDT SAT MAY 10 2008/
DISCUSSION...
MORNING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SCATTERED
ACROSS SOUTHERN AND PART OF CENTRAL OKLAHOMA SINCE THE WARM FRONT
IS SOUTH OF THE RED RIVER AND STRONG LOW-LEVEL WINDS ARE BRINGING
MORE HUMID AIR OVER THE FRONT. THIS IS EXPECTED TO BE FINISHED
BEFORE NOON BY WHICH TIME BOTH A COLD FRONT AND DRY LINE WILL BE
ENTERING OKLAHOMA. PROPELLED BY A STRONG MID-LEVEL WEST/NORTHWEST
FLOW THE DRY LINE WILL MOVE ACROSS WESTERN NORTH TEXAS AND
SOUTHWEST OKLAHOMA MID-DAY. TEMPERATURE WILL EXCEED 90 DEGREES AND
GUSTY WEST WIND WILL BRING RELATIVE HUMIDITY BELOW 20 PERCENT. A
RED FLAG WARNING IS EFFECTIVE FOR SOME AREAS SOUTH OF THE RED
RIVER. ABOUT THE SAME TIME THE COLD FRONT WILL MOVE QUICKLY INTO
NORTHERN OKLAHOMA AND RENEW A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS BEFORE IT QUICKLY MOVES THROUGH MUCH OF THE STATE BY
EARLY EVENING.
A FEW HOURS AFTER THE FRONT WINDS WILL APPROACH ADVISORY CRITERIA
IN NORTHERN AND CENTRAL OKLAHOMA. FOR NOW IT IS NOT BELIEVED THAT
THE WIND WILL SUSTAIN MORE THAN 30 MPH FOR VERY LONG AND NO
ADVISORY IS ISSUED EARLY THIS MORNING. THE UPPER WAVE AND FRONT
WILL BE BEYOND OKLAHOMA THIS EVENING, AND THE AIRMASS WILL GIVE
TWO NIGHTS OF TEMPERATURE IN THE 40S. THINGS CHANGE AGAIN LATER
MONDAY AS A STRONG LOW-LEVEL JET IS EXPECTED TO PRODUCE
SHOWERS/THUNDERSTORMS MONDAY NIGHT BEFORE THE NEXT TROUGH IN THE
WESTERLIES SWEEPS THROUGH THE PLAINS ON TUESDAY. WITH THIS COMES
ANOTHER FRONT AND CHANCE FOR RAIN TUESDAY AND THEN WEDNESDAY WITH
A LINGERING CLOSED-UPPER LOW THAT IS EXPECTED TO WEAKEN AND DRIFT
ACROSS NORTHERN TEXAS. ONCE THIS SYSTEM HAS PASSED THE SECOND HALF
OF THE WEEK WILL BE DOMINATED BY STRONG MID-LEVEL FLOW AROUND A
WESTERN ONTARIO LOW. THIS WILL KEEP THE MILD AND DRY AIRMASS IN
PLACE OVER OKLAHOMA, ALTHOUGH MINOR WAVES AROUND THIS FLOW COULD
BRING A BRIEF CHANCE FOR LIGHT RAIN AT TIMES.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 82 46 73 46 / 20 0 0 0
HOBART OK 84 44 75 47 / 10 0 0 0
WICHITA FALLS TX 91 48 76 49 / 20 10 0 0
GAGE OK 76 40 72 44 / 10 0 0 0
PONCA CITY OK 75 41 69 45 / 60 10 0 0
DURANT OK 89 51 72 50 / 40 20 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR TXZ083>085-087-
088.
&&
06/11HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT MAY 10 2008
OKZ004>048-050>052-TXZ083>090-111300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT MAY 10 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH SATURDAY
EVENING ACROSS PORTIONS OF OKLAHOMA.
LOCATION...
THE SLIGHT RISK IS GENERALLY ALONG AND EAST OF INTERSTATE 35.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
UNTIL 8 PM.
IMPACTS...
THUNDERSTORMS WILL LIKELY PRODUCE DAMAGING HAIL. WINDS OF 70 MPH OR
MORE ARE ALSO POSSIBLE...WHICH CAN MOVE OR TOPPLE MOBILE HOMES AND
TOSS AROUND LIGHTWEIGHT OBJECTS.
TORNADOES ARE ALSO POSSIBLE...ESPECIALLY NEAR THE EASTERN EDGE OF
THE SLIGHT RISK AREA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
A COLD FRONT LOCATED OVER NORTHWEST AND WEST CENTRAL OKLAHOMA WILL
CONTINUE TO PUSH SOUTH AND EAST THIS AFTERNOON IN ADVANCE OF
AN UPPER LEVEL DISTURBANCE. BY MID AFTERNOON...THE COLD FRONT WILL
BE LOCATED ACROSS CENTRAL SECTIONS OF OKLAHOMA AND FAR EASTERN PARTS
OF WESTERN NORTH TEXAS. A DRYLINE WILL SURGE AHEAD OF THE COLD
FRONT THIS AFTERNOON BEFORE THE COLD FRONT OVERTAKES THE BOUNDARY
LATE THIS AFTERNOON AND EVENING. THE ATMOSPHERE WILL BECOME VERY
UNSTABLE IN ADVANCE OF THE THE COLD FRONT AND DRYLINE AS
TEMPERATURES WARM INTO THE 80S. LIFT ALONG THE COLD FRONT AND
DRYLINE COMBINED WITH AN APPROACH DISTURBANCE OVER THE CENTRAL
ROCKIES MAY BE SUFFICIENT FOR WIDELY SCATTERED TO SCATTERED
THUNDERSTORM DEVELOPMENT. THUNDERSTORMS THAT FORM WILL LIKELY
BECOME SEVERE QUICKLY GIVEN THE AMOUNT OF INSTABILITY AND WIND
SHEAR. LARGE DAMAGING HAIL TO THE SIZE OF TENNIS BALLS AND DAMAGING
WIND GUSTS TO 70 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. THE
BETTER CHANCE FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE EASTERN
THIRD OF OKLAHOMA.
WHEN THE COLD FRONT PASSES A GIVEN LOCATION...STORMS WILL BECOME
ELEVATED...AND THE SEVERE WEATHER THREAT WILL BEGIN TO DECREASE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL CAUSE VERY
HIGH TO EXTREME FIRE DANGER IN FAR WESTERN NORTH TEXAS. A RED FLAG
WARNING IS IN EFFECT. PLEASE REFER TO THE LATEST VERSION OF THIS
PRODUCT FOR MORE INFORMATION.
IN ADDITION...STRONG NORTHERLY WINDS WILL INCREASE OVER NORTHERN AND
WESTERN OKLAHOMA THIS EVENING. A FEW GUSTS OVER 40 MPH MAY AFFECT
OUTDOOR ACTIVITIES AND DRIVERS OF HIGH PROFILE VEHICLES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
AFTER A DRY PERIOD...THE CHANCE FOR THUNDERSTORMS WILL RETURN
TUESDAY AND WEDNESDAY. IF MOISTURE RETURN IS SUFFICIENT...SEVERE
STORMS COULD OCCUR. MOISTURE WILL BE SWEPT BACK TO THE SOUTH LATER
IN THE WEEK...BUT A COLD UPPER LEVEL TROUGH WILL MAINTAIN A CHANCE
FOR AFTERNOON THUNDERSTORMS THROUGH FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM SUNDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1208 PM CDT SAT MAY 10 2008 OKZ031-032-101730- SEMINOLE OK-HUGHES OK- 1208 PM CDT SAT MAY 10 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES AND SEMINOLE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF WEWOKA AT 1208 PM CDT...MOVING NORTHEAST AT 51 MPH. SMALL HAIL IS LIKELY. FURTHER INTENSIFICATION MAY REQUIRE SEVERE THUNDERSTORM WARNINGS. PEOPLE IN HUGHES AND SEMINOLE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Norman radar (KTLX), 85 km away, was scanning. The volume nearest the first event began at 17:23 UTC.
3 hail, 1 tornado. Local standard time, as filed.
The tornado continued into Pushmataha county before lifting 2.75 miles WSW of Adel. In Atoka County, three houses were damaged. The roof was removed and some of the exterior walls on one well-built home were collapsed. Numerous trees were uprooted or snapped above the ground. Monetary damage were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106208, 106209, 106191, 106207.